Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 28, 2009

July 28, 2009 · NWS AMA · 8 events in 2 counties and zones

developed across the western and central Oklahoma Panhandle during the late afternoon and early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms...producing large hail and strong thunderstorm wind gusts...developed across the western and central Oklahoma Panhandle during the late afternoon and early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 1:59 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 1:59 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT TUE JUL 28 2009

.DISCUSSION...
COLD FRONT IN THE AREA...INCREASING SHEAR AND DIFFLUENCE ALOFT IN
ASSOCIATION WITH A SHORT WAVE TROUGH AND ABUNDANT MOISTURE WILL BRING
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE PANHANDLES
OVERNIGHT. THE BEST CHANCE OF STORMS WILL BE ACROSS THE WESTERN HALF
OF THE PANHANDLES. AN MCS IS EXPECTED TO GET ORGANIZED OVER THE RATON
MESA AND MOVE SOUTHEAST ACROSS THE WESTERN PANHANDLES OVERNIGHT.
THESE SHOWERS AND STORMS WILL BE MOVING OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN IN THE LAST FEW DAYS. THEREFORE...WE HAVE ISSUED
A FLASH FLOOD WATCH ACROSS THE WESTERN PANHANDLES GENERALLY WEST OF A
EVA OKLAHOMA TO WAYSIDE TEXAS LINE. SHOWERS AND STORMS MAY STILL BE
ONGOING ACROSS THE SOUTHWEST TEXAS PANHANDLE AFTER 12Z ON
WEDNESDAY...THEREFORE HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 18Z
ON WEDNESDAY.

ON WEDNESDAY...AN UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE CWA
DURING THE DAY WHICH COULD KEEP CONVECTION GOING THROUGH THE DAY...
ESPECIALLY IN THE EAST.  ANOTHER STRONGER COLD FRONT MOVES THROUGH
THE PANHANDLES ON WEDNESDAY NIGHT IN ASSOCIATION WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW ALOFT. SO...
SHOWERS AND THUNDERSTORMS LOOK LIKE ANOTHER GOOD BET.

HIGH TEMPERATURES WILL BE MUCH COOLER ON THURSDAY BEHIND THE FRONT
UNDER A MAINLY CLOUDY SKY.

A NORTHWEST FLOW ALOFT IS EXPECTED TO CONTINUE THROUGH THE END OF THE
WEEKEND. THIS FLOW WILL CONTINUE TO OPEN THE DOOR FOR SHORT WAVE
TROUGHS TO MOVE THROUGH THE PANHANDLES AND FOR MOUNTAIN CONVECTION
TO HEAD THIS WAY...SO WILL KEEP POPS GOING.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN AT A MINIMUM THROUGH THIS FORECAST
AS DEW POINTS REMAIN FAIRLY HIGH AND DRYING POTENTIAL WILL BE LOW
GIVEN THE CHANCES OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  86  62  76  59 /  80  60  50  30  30
BEAVER OK                  63  85  61  78  58 /  60  80  60  30  30
BOISE CITY OK              61  80  57  72  57 / 100  60  50  30  30
BORGER TX                  66  87  63  74  62 /  70  70  50  30  30
BOYS RANCH TX              67  90  65  80  62 /  90  60  50  30  30
CANYON TX                  66  89  63  77  58 /  80  60  50  30  30
CLARENDON TX               69  89  63  76  60 /  40  80  50  30  30
DALHART TX                 63  86  61  76  58 /  90  60  50  30  30
GUYMON OK                  65  86  59  75  57 /  80  80  60  30  30
HEREFORD TX                64  91  61  77  58 /  90  60  50  30  30
LIPSCOMB TX                64  85  63  76  57 /  40  80  60  30  30
PAMPA TX                   65  85  61  71  60 /  60  90  60  30  30
SHAMROCK TX                68  88  64  76  58 /  40  80  60  30  30
WELLINGTON TX              68  91  67  77  60 /  40  80  60  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

16/15
Hazardous weather outlook, Jul 28, 2:04 PM CST, 1 hour 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT TUE JUL 28 2009

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
304 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT OVER THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES THROUGH WEDNESDAY AFTERNOON. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT OVER THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES
THROUGH 10 PM CDT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAIN WILL BE
THE PRIMARY CONCERN...WHICH MAY RESULT IN LOCALIZED FLOODING. A FEW
STORMS COULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION WEDNESDAY
THROUGH SUNDAY NIGHT. A FLASH FLOOD WATCH IS IN EFFECT OVER THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY AFTERNOON.
HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL REMAIN THE PRIMARY
CONCERN. HOWEVER...A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...ESPECIALLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

SJOHNSON

In the hours before

Special weather statement, Jul 28, 2:45 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT TUE JUL 28 2009

OKZ001-282115-
CIMARRON OK-
345 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR CIMARRON COUNTY.

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BLACK MESA PARK TO BOISE CITY...
MOVING SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
July 28, 3:06 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.730, -102.510

Hail, Cimarron

When
July 28, 3:25 PM CST
Where
Cimarron County, 10.79 mi SE of Regnier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.880, -102.700

Hail, Cimarron

When
July 28, 4:09 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.810, -102.250

Hail, Cimarron

When
July 28, 4:12 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.810, -102.250

Thunderstorm Wind, Texas

When
July 28, 5:01 PM CST
Where
Texas County, 2.07 mi S of Eva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.770, -101.900

A trained spotter estimated the thunderstorm wind gusts just south of Eva.

Thunderstorm Wind, Texas

When
July 28, 5:56 PM CST
Where
Texas County, (Guy)guymon Muni Arp
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.500

Thunderstorm Wind, Texas

When
July 28, 5:57 PM CST
Where
Texas County, Guymon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -101.480

A trained spotter estimated the thunderstorm wind gusts in Guymon.

Thunderstorm Wind, Texas

When
July 28, 6:17 PM CST
Where
Texas County, Guymon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -101.480

A trained spotter estimated the thunderstorm wind gusts in Guymon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185874, 185875, 185878, 185880, 185881, 185882, 185883, 185885.